| Model Number |
11400M |
| Medical Device Problem Codes |
Degraded (1153); Patient-Device Incompatibility (2682); Patient Device Interaction Problem (4001); Thickening of Material (4056)
| Health Effect - Clinical Codes |
Dyspnea (1816); Insufficient Information (4580)
| Date of Event |
10/01/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
Japan reported that a 25mm 11400m mitral valve was explanted after an implant duration of two (2) years, two (2) months due to pannus, leaflet sclerosis, regurgitation, and stenosis.The explanted valve was replaced with a non-edwards mechanical valve with no patient adverse events reported.The patient status is unknown at this time.Per the reported information, the patient began experiencing symptoms approximately seven (7) months prior to the device explant.The motion of one leaflet was reportedly not well.The surgeon commented as the intraoperative finding at explant that pannus formation was observed, but leaflet sclerosis was also noted.The device was returned for evaluation.
Additional Manufacturer Narrative
The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
Additional Manufacturer Narrative
H3: customer reports of pannus, leaflet sclerosis, regurgitation, and stenosis were confirmed through observed host tissue overgrowth.Moderate to heavy host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 7 mm on leaflet 3 at the inflow aspect and 11mm on leaflet 1 at the outflow aspect.The free margin of leaflet 1 was rolled toward the outflow aspect due to host tissue overgrowth and created a gap in the central coaptation region.Host tissue overgrowth fused leaflets 1 and 3 by approximately 4mm at commissure 1 and leaflets 1 and 2 by approximately 2mm at commissure 2.Host tissue overgrowth restricted leaflet mobility and led to stenosis.Sewing ring was cut off around leaflets 1 and 3 and exposed the metal band.X-ray demonstrated metal band was bent outward around leaflet 1.Updated sections: a4, b5, b7, d9, g3, g6, h2, h3, h6 health effect - clinical code, device code(s), and type of investigation.
Event or Problem Description
It was reported by japan that a 25mm 11400m mitral valve was explanted after an implant duration of two (2) years, two (2) months due to severe pannus, leaflet sclerosis (leaflet hardening) and thickening with restriction, moderate regurgitation, and severe stenosis.The patient presented with shortness of breath on exertion.The explanted valve was replaced with a non-edwards mechanical valve with no patient adverse events reported.The patient's outcome was reported as discharged.According to the reported information, the patient began experiencing symptoms approximately seven (7) months prior to the device explant.Subsequently, echo findings obtained approximately three (3) months prior to the device explant revealed moderate mr and severe ms.Intraoperatively, per surgeon, leaflet restriction is notable in the leaflets located at the 12 o'clock and 4 o'clock positions.Leaflet has mild tethering, and the base of leaflets show slight thickening.Pannus and hardened leaflet were also observed.The surgeon also commented that it is unclear whether this is related to the event, but adhesions during the reoperation were extremely severe, and the patient appears to have a tendency toward active formation of host tissue.
Additional Manufacturer Narrative
Updated sections: g3, g6, h6 type of investigation, investigation findings, and investigation conclusions.The device history record was reviewed and shows that this device met all manufacturing specifications for product release prior to distribution.No issues were identified that would have impacted this event.Pannus is a non-immune inflammatory reaction of the body to the implanted prosthesis, characterized by proliferation of fibroelastic tissue and collagen, with a starting point in the suture area and subacute or chronic centripetal evolution.Pannus can have both beneficial and harmful effects depending on the amount of growth and location.A small amount of host tissue growth over the suture line is expected and is needed to form a non-thrombogenic surface and complete the healing process after device implantation.In contrast, an excessive amount of pannus growth can cause nonstructural dysfunction that may require intervention.Host tissue growth can extend onto the cusp surfaces leading to thickening of the cusps, cusp retraction or curling, leaflet immobility, and/or abnormal coaptation, potentially resulting in valvular regurgitation, elevated gradients, and/or stenosis.Pannus/host tissue overgrowth is most likely due to patient factors and is unlikely to be related to a manufacturing non-conformance.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.The most likely root cause is patient factors."devices are typically explanted or disabled because they are not functioning optimally.In some cases, the failure mode is not provided.Other times, it may be reported as but not limited to; stenosis, increased/high gradient, regurgitation, transvalvular leak, thickened leaflet, leaflet tear, immobility, restriction, and/or unspecified svd or nsvd".Leaflet thickening may be attributed to structural valve deterioration (svd) and/or non-structural valve dysfunction (nsvd)."svd is a logical and expected consequence of the chemical, mechanical, and immunological processes associated with bhv implantation.The common endpoint of all these factors is calcification and degradation.Svd is an acquired condition, intrinsic to bioprosthetic valves, characterized by deterioration of the leaflets or supporting structures, leading to thickening, calcification, tearing, or disruption of the prosthetic valve materials.These changes result in valvular dysfunction manifesting as stenosis and/or regurgitation with a consequent drop in hemodynamic efficacy of the valve.Prior investigations and extensive literature review have shown that svd is predominantly related to patient factors and implant duration rather than to manufacturing issues.Events related to device design, manufacturing, or use error tend to manifest at an earlier implant duration." nsvd is defined as any abnormality not intrinsic to the valve itself that results in dysfunction of the prosthetic valve.The term nsvd refers to problems that are not directly related to failing valve components, yet it results in dysfunction of the prosthetic valve.There can be several causes of early leaflet thickening, such as early thrombosis/halt, early endocarditis or host tissue overgrowth.The instructions for use (ifu) have been reviewed and no inadequacies have been identified with regard to warnings, contraindications, and the directions/conditions for the successful use of the device.The reported type of event is included in the ifu.A dhr review was performed, and no related manufacturing nonconformances were identified.A definitive root cause cannot be conclusively determined; however, patient factors likely caused or contributed.